CSN Login
Members Online: 4

You are here

Chemo starts on May 14th..info please~

mrsgrandlake
Posts: 23
Joined: Apr 2007

Had first appt with the onc. Said I was not a candidate for surgery or radiation as I had too many spots in my liver(5) and 2 spots on my lung. So chemo it is!! I will be taking Avastin, Oxaliplatin,Leucovorin and Fluorouracil (5-FU). I go once every 2 weeks for treatment. I asked for the stats, what was I thinking? Without chemo 6-9 months, with chemo a couple of years. I knew recurrent colon cancer was considered incurable when I went there, but hearing the cold, hard news felt like a kick to the stomach. My family and I felt devastatted the first couple of days, but I am a Christian, and I do believe in miracles. Sounds like I need one too, don't you think? Anyway we are trying to stay positive and do everything we can to fight this nasty disease. What are the most common side effects I will most likely have to deal with? I am cutting out sugar in case the cancer feeds on it, plus we are expecting a second opinion from M.D. Anderson next week. I want to thank everyone at this site that has offered me encouragement and their personal experiences. It really helps to not feel like you are in this thing alone because of you guys. I have reommended this site to others already. God bless us all!

Betsydoglover's picture
Betsydoglover
Posts: 1255
Joined: Jul 2005

Hi - I will be thinking of your with your first chemo.

You already said it - what were you thinking asking your onc about statistics! I never asked mine and so fortunately she never provided them - enough of that on the damn internet!

That said, my onc was very positive when she saw my first PET scan (before chemo started), but once chemo started I got kind of depressed when I saw her because even though I was NED (after 2 treatments) she would say things like "I don't know how you will be doing next March" (this was in October or so of 2005). It bummed me out.

BUT, I've been NED since 8/2005, off chemo altogether since early 12/05 and still NED as of my 4/11/07 scans. Now my onc asks me if I feel "survivor's guilt". Yes I do, but what a great question to be asked.

So, please take it one step at a time.

My chemo was similar to yours, although I think Xeloda (oral drug metabolized into 5-FU) has fewer side effects than 5-FU. Avastin caused no side effects that we could identify. Oxaliplatin wasn't fun, but Compazine managed the nausea and my neropathy was acute, but short lived after each infusion.

Good luck - but don't listen to that "couple of years stuff!"

Betsy

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

My favorite saying: Odds are for betting the horses, expiration dates are for milk products.

Stats are based on things AT LEAST 3 years ago...NOT current. AND they never include the "less than 1%" people with a kick-butt attitude!!! We all have messed up these nice, secure set of numbers!!!

One word of chemo advice: WATER!!!! Enough to have you running to the bathroom each hour or so. Cuts down on neuropathy, bladder troubles, and my skin actually was BEAUTIFUL during chemo...flushed all the toxins.

Do what makes you feel good. I removed all artificial sweeteners from my diet (have you READ what those things do?????). Eat small meals, often. Watch your blood levels...you should have a personal copy of your chart by now...every lab, path, scan should be in there...

Second opinions are great. My stage IV buddy, told no surgery till after very agressive chemo (9 liver lesions, 3 inch tumor on colon, lymph nodes around aorta involved). 2 months after chemo, he had surgery. Removed 12 inches of colon, 60% of his liver (this organ, amazingly, grows back!!!), lost his gall bladder.

(This was in January...he's back to work part time, and off on a fishing trip as we speak....)

Hugs, Kathi

taraHK
Posts: 1961
Joined: Aug 2003

I am on the exact chemo 'cocktail' you will be on. Side effect vary a lot, person to person, but let me share my experience. I get some nausea (but I don't vomit). There are many anti-nausea medications out there -- if one doesnt work, try another. I get a little tired. But I go back to work a couple of days after the chemo ends. I usually have a nap or lie down every day but the fatigue isn't too bad. The other side effects I have are due to the oxaliplatin. These include (1) tingling of fingers and toes. Can be painful for 1-2 days but then turns into tingling. (2) sensitivity to cold in fingers (do not touch cold things from fridge or freezer, at least for a few days. And do not drink cold beverages (3) 'frozen jaw' or 'first bite syndrome'. At a meal, at the first bite can get a tiny jaw freeze or spasm. Lasts a couple of seconds, goes away after the second or third bite. Only lasts a couple of days. I have also had some hair thinning (probably due the 5FU) but not dramatic hair loss -- more just noticeable to me and my hairdresser.
I hope you have minimum to no side effects! and that you do well with the chemo.
I haven't noticed any side effects with the Avastin.
Best wishes and best of luck.
ps forget the statistics. As KathiM said, they use old data. They also use 'median' -- which means some people are at the 'excellent' end of the spectrum -- that's you and me!!

mrsgrandlake
Posts: 23
Joined: Apr 2007

Thanks for the information Betsy, Tara, Kathi and all. Lots of water for me and my continuous prayers for you all!

hopefulone
Posts: 1048
Joined: Jan 2007

Hi. I'm echoing what's been said, but my husband's situation is similar to yours. He has 5-6 liver mets, no lung mets , did have the colon resection, on chemo and was told maybe a "couple of years" . The onc , at my insistance, sent us to a surgeon, who said that resection, rfa, cryosurgery, etc. were NOT ruled out for the future , but he needs the chemo to see if mets will shrink. Hes on a 3 week regimen for iv's and oral xeloda. Last scan showed some shrinkage. We will be checking with another surgeon after his next scan. Lung ablation is also possible in many cases. Keep the faith. Nobody can predict the future, and as I told the onc, if she could, she'd have won the lotto by now. Stats ARE old and new drugs have made advances. God Bless and you and all are in my prayers.

jerseysue's picture
jerseysue
Posts: 626
Joined: Oct 2005

The oxaliplatin is the chemo that gave me the most side effects. I couldn't drink, hold anything cold. Some people can after a few days of chemo however I couldn't the whole time on chemo. So last summer I had room temp drinks which wasn't too bad. I was tired a few days after chemo I never really got sick however there were days that I didn't feel good. You will also be wearing a pump for 2 days after chemo I didn't like that much either but like everything else you deal with it. Hang in there!

mrsgrandlake
Posts: 23
Joined: Apr 2007

Thanks for the info Sue. I hope I tolerate it as well as you have. Dreading the pump too, but I can live with room temperature drinks. Be strong!

jams67's picture
jams67
Posts: 927
Joined: May 2006

I put the pump under a pillow at night or in a drawer next to my bed. It makes a camera noise every minute and was keeping us awake. You can get through all of this.
I'm glad you are going for a second opinion. At least then you will be sure that they are doing all that they can for you.
You will be added to our prayers.
Jo Ann

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Wasn't that just your adoring fans??? lol

Hung mine from my bed post, towel rack next to the shower when I stepped in...

Ask for a QUIET pump...they DO exist!...I got one after the first set...SUCH a big difference..also didn't have to be reminded of what it was every couple of minutes...

Hugs, Kathi

scouty's picture
scouty
Posts: 1976
Joined: Apr 2004

I was also not a candidate for surgery or radiation over 3 years ago (mets to liver and left lung). I was given 2-3 years to live April of 2004 and am currently NED (no evidence of disease). I did the same chemo you are going to get...my side effects were different then most because I had been very very sick just a few months before my dx and was still weak. If you want to know more, you can read my story on my personal web page here.....

I mainly wanted to tell you IT CAN BE DONE!!!!! 2 years after my dx, I finally had my surgery too. My onc calls me being in non-surgical remission.......

I will be thinking about you this week.

Lisa P.

1Carly
Posts: 4
Joined: Apr 2007

I thank God for your faith in Him. It will take incredible faith and the support of your family. I was a caregiver of a sister who had colorectal cancer. I think that half of her fight was in her mind. It was the fight of her life. It will be the fight of your life but, I am standing in agreement with you and your family that you will succeed. Pray, read all the scriptures on healing and know that there is nothing to hard for God. I send blessings and peace your way.

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Please remain strong and know that there are many, many here that are living well after given unfavorable statistics. Just BELIEVE that you are going to do the same. My thoughts and prayers are with you.

Hugs,

Kay

Subscribe to Comments for "Chemo starts on May 14th..info please~"